Health Ministry plans ban on still-legal Hagigat drug
A rise in the number of people hurt by Hagigat, a legal drug that has become popular in recent months, will boost efforts to add it to the list of illegal substances, sources in the Health Ministry believe.
A teenager from Netanya has been hospitalized in serious condition since Saturday at Laniado Hospital after taking two Hagigat capsules. The boy is in the cardiac intensive care unit and is intubated.
The Health Ministry announced yesterday that more than 20 Hagigat users had been hospitalized recently.
The ministry began analyzing Hagigat in July, but its results have not been published. A senior official who is involved in the process told Haaretz that the analysis was finished several weeks ago and indicated that Hagigat contains cathinone, the psychoactive ingredient in qat leaves, which has an amphetamine-like effect.
Hagigat is marketed as an aphrodisiac and is labeled "a natural stimulant." It sells for NIS 50-60 per capsule at city kiosks, which do brisk business selling the substance to partygoers. Hagigat is taken either by ingesting the capsule or snorting its white powder contents.
In early August, a 28-year-old woman was hospitalized at Soroka Medical Center, Be'er Sheva, after taking Hagigat at a wedding and collapsing. The drug caused a cerebral blood clot to develop, and doctors expect her to suffer severe, long-term damage. Following that incident, the Health Ministry issued a directive for Hagigat to be removed immediately from the shelves of stores, but since Hagigat is not considered illegal per se, it continues to be sold almost indiscriminately.
The Netanya teenager took Hagigat while partying Friday night. "On Saturday, he arrived complaining of severe abdominal pain, and it very rapidly developed into respiratory failure and cardiac respiratory failure," Dr. Avinoam Skolnik, head of Laniado Hospital, said yesterday.
Skolnik, like other health care professionals, was emphatic as to the dangers of Hagigat: "This is a poison in every respect, which endangers the lives of users in the immediate aftermath and creates life-long damage. The boy in our care will recover, but we cannot know what damage will remain. I say with certainty: This substance is dangerous and I don't care what its manufacturers say."
Dr. Pini Halperin, head of emergency medicine at the Tel Aviv Medical Center, is equally adamant. He said that about a dozen youngsters had recently come to his center suffering from severe side effects of Hagigat.
"The pace has now increased and one or two youths now come to us after using Hagigat every week. The story with this capsule is very simple: It's a drug being sold openly," said Halperin, adding that since its manufacture is unsupervised, "a single capsule can kill."
According to Halperin, the most common Hagigat-induced complaints are severe headache and abdominal pain, numbness and quasi-hallucinatory sensations.
Dr. Yitzhak Berlovitz, deputy director general of the Health Ministry, said yesterday that his office is "certainly aware of the extent of the phenomenon, which has developed into an epidemic in recent weeks." He said that approval is now required from the Justice Ministry and the Knesset's Labor, Welfare and Health Committee to add cathinone to the illegal drug list.
Authorities may have trouble blacklisting cathinone without also outlawing the drug's "container" - in this case, fresh qat leaves traditionally consumed by the Yemenite community. The Health Ministry conceded this obstacle.